New Haven declares health emergency after tainted heroin causes 15 overdoses
NEW HAVEN >> City officials declared a public health emergency Thursday following a string of 15 overdoses across the city linked to a batch of heroin mixed with fentanyl.
Deputy Director of Emergency Management Rick Fontana said late Thursday he wasn’t sure how many of the overdoses were fatal. City spokesman Laurence Grotheer said at least one overdose was fatal.[sc name=”adstop” ]
“We’re looking at a public health emergency affecting the streets of New Haven,” Fontana said.
Assistant Fire Chief Matthew Marcarelli said the department has been really busy since 3:30 p.m. with 15 patients exhibiting signs of heroin and opiate overdoses.
“We’ve had quite a hectic time,” he said. “I don’t recall an incident where it’s been like this.”
The sheer number of overdoses has strained the city’s supply of naloxone, also known as Narcan, which is an overdose reversal medication that is administered to people suspected of overdosing. The drug works instantaneously.
Fontana said the city has a “critical” shortage of the medication, which can be administered by first responders.
Marcarelli said officials had enough resources to address the calls, but he hoped the department’s supply would get them through the night. The overdose reversal drug comes in 2-milligram doses, but some people have required more than one dose, he said.
“From what I’m told, some patients received as many as four doses,” Marcarelli said. “That’s 8 milligrams.”
The department is making sure to be prepared to respond and have the adequate resources in case of further cases.
Marcarelli said most of the incidents were in the Newhallville area. There were also some on the corner of George and York streets and one downtown.
The number of overdoses prompted the city to send residents a notification message to phones and emails warning of the so-called tainted heroin, which, when mixed with the synthetic opioid fentanyl, is far more dangerous. Fentanyl can be up to 50 times more potent than heroin.
“People should use extreme caution,” Fontana said.
Fontana said the city’s police, fire, health officials and Mayor Toni Harp’s office are working together to address the emergency. Fontana said officials will meet again Friday to discuss how to combat the emergency.
Fontana said the rise in heroin use is an issue the city has been dealing with for some time. Heroin was found to have contributed in the fatal overdoses of 415 people last year in Connecticut. Fentanyl use and subsequent fatal overdoses caused by the drug have also been on the rise. Fentanyl was detected in 107 of the 415 heroin deaths last year.